Alert archive / Colorado / Snow Squall Warnings in 2021
Snow Squall Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this snow squall warning at Feb 3, 2021, 5:41 PM MST for Gunnison County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2021, 5:41 PM MST (00:41 UTC)
- Expired
- Feb 3, 2021, 6:30 PM MST
- In force
- 49 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
County Gunnison County, CO
The radar
The Grand Junction radar (KGJX), 129 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026
WWUS55 KGJT 040042
SQWGJT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
541 PM MST Wed Feb 3 2021
COC051-040130-
/O.NEW.KGJT.SQ.W.0002.210204T0041Z-210204T0130Z/
Gunnison CO-
541 PM MST Wed Feb 3 2021
The National Weather Service in Grand Junction has issued a
* Snow Squall Warning for...
Central Gunnison County in west central Colorado...
* Until 630 PM MST.
* At 541 PM MST, a dangerous snow squall was located along a line
extending from 9 miles south of Aspen to 12 miles southwest of
Mount Crested Butte, moving east at 35 mph.
HAZARD...Poor visibility in snow.
SOURCE...Radar and webcams.
IMPACT...Expect hazardous road conditions.
* This includes Colorado 135 between mile markers 15 and 27.
Locations impacted include...
Mount Crested Butte and Crested Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3869 10670 3879 10721 3899 10705 3897 10652
3896 10653 3893 10650
TIME...MOT...LOC 0041Z 277DEG 31KT 3906 10689 3877 10712
$$
KJS1 follow-up statement
825
WWUS55 KGJT 040129
SQWGJT
Snow Squall Warning
National Weather Service Grand Junction CO
626 PM MST Wed Feb 3 2021
COC051-040136-
/O.EXP.KGJT.SQ.W.0002.000000T0000Z-210204T0130Z/
Gunnison CO-
626 PM MST Wed Feb 3 2021
...THE SNOW SQUALL WARNING FOR CENTRAL GUNNISON COUNTY WILL EXPIRE AT
630 PM MST...
The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Areas of blowing
snow and snow-covered roads will continue to make travel difficult.
LAT...LON 3869 10670 3879 10721 3899 10705 3897 10652
3896 10653 3893 10650
TIME...MOT...LOC 0126Z 277DEG 31KT 3901 10640 3872 10663
$$
KJSWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 3, 4:12 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 3, 4:12 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
412 PM MST Wed Feb 3 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 248 PM MST Wed Feb 3 2021
Banded precipitation has developed as expected across northwest
and west-central Colorado early this afternoon as a strong cold
front approaches the region. Unfortunately, coverage has generally
been confined to areas north and along I-70 so far with
conditions remaining dry and overcast over the southern tier of
the forecast area. Another complication has been the well above
normal temperatures reported across the region ahead of the front
with many of the lower valleys climbing into the mid to upper 50s
and some of the higher sites such as Aspen and Steamboat Springs
warming to the upper 30s to low 40s. All hope is not lost however
as shower coverage will continue to increase as we head into the
late afternoon and early evening hours. The cold front, currently
situated over Craig and extending southwest through Rangely, will
reach the I-70 corridor around sunset before trekking through the
far southwest portion of our forecast area later tonight. While
projected snowfall totals have lowered slightly as a result of
the aforementioned streaky bands and warm temperatures, stronger
snow rates have been reported at the higher elevations under the
bands with generally 1 to 4 inches measured so far.
The main concern going into the short term period later this
afternoon is the development of snow squalls. As well advertised
over the past several days, all the elements necessary for snow
squalls to develop are in play. First, we saw lightning upstream
earlier today with several CG strikes observed across the Wasatch
range. Next, we have ample available moisture with the observed
PWAT of 0.50 inches at GJT this morning being over 200% of the
climatological normal for early February. Moderate instability is
also evident across northwest and portions of west-central
Colorado with areas of 50 to 100 J/kg MLCAPE and localized
pockets of 200+ J/kg. Finally, steep mid-level lapse rates, strong
winds associated with a 150+kt jetstreak overhead, and
frontogenetic forcing along the cold front are all present. All
we need is for the front to get moving off of the higher terrain
and the latter half of the day should be interesting.
No changes were made to the ongoing highlights with impacts still
expected due to periods of blowing snow over the higher terrain
once the colder air works into the region. Showers will diminish
in coverage overnight as the midlevel trough passes to the east.
Even so, northwesterly flow in the trough's wake will keep
isolated to scattered orographic snow showers over the Elkhead,
Park, Gore, and Flat Top ranges through Thursday. Much colder air
will filter into the region tonight and tomorrow with 700mb
temperatures dropping to -8 to -16 degrees C across the region.
This will result in daytime highs some 10 to 20 degrees cooler
than today's readings with overnight lows cooling to below normal.
.LONG TERM...(Friday through Wednesday)
Issued at 248 PM MST Wed Feb 3 2021
A tight northwesterly gradient aloft will persist through the
weekend and into the new work week. This will keep temperatures
near to below normal and surface winds breezy at times as a 130kt
jet passes overhead. An embedded shortwave in the northwest flow
will allow snow showers to redevelop over the Continental Divide
on Friday with enhanced rates over the northwestern zones. The
reason being the cold temperatures aloft which will lead to
efficient snow ratios and greater accumulations. Advisory-level
snowfall looks likely for Colorado zones 4 and 13 with the town of
Steamboat Springs also getting in on the action as meteograms show
an average of 5 to 10 inches by Saturday morning. The heavier
snowfall will taper off on Saturday as the shortwave progresses
east, though light snow will continue under the continued
northwest flow. Barely noticeable waves in the flow may lead to
periods of enhanced snowfall through early next week, but overall
ensemble guidance favors a relatively dry period for the majority
of the forecast area through the midweek point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 409 PM MST Wed Feb 3 2021
Ceilings have reached ILS breakpoints at most TAF sites and even
airfield minimums (KASE, KEGE and KHDN). Showers will develop
through the morning and become more numerous during the afternoon.
Expect mostly rain in the lower valleys with snow becoming
dominant in the higher valleys. Lowered visibility and ceilings to
MVFR/IFR will be the result. As a strong cold front works into
eastern Utah and western Colorado between now and 02Z, concern
increases for snow squalls or a band of heavy snow with gusty NW
winds in the higher elevations through the night.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MST Thursday for COZ004-009-
010-012-013-018-019.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Feb 3, 4:31 AM MST, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 431 AM MST Wed Feb 3 2021 COZ001>014-017>023-UTZ022>025-027>029-041145- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 431 AM MST Wed Feb 3 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Widespread snow is expected to develop today and continue tonight. Snowfall accumulations of 6 to 12 inches with locally higher amounts are expected across the mountains of western Colorado. Lesser amounts are anticipated across the mountains and plateaus of eastern Utah. There is strong potential for snow squalls this afternoon and evening which could result in brief, near whiteout conditions due heavy snow and blowing snow along with wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow lingers across the western Colorado mountains through midday, then diminishes for most areas during the afternoon. However, the northern Colorado ranges can expect scattered snowfall to continue through the afternoon and linger into Thursday night. Another fast moving system will clip the northern Colorado mountains Friday and Friday night bringing additional snowfall to the Elkhead, Park, Flat Tops and central Colorado mountains. Additional snowfall becomes possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report snowfall amounts to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Feb 3, 12:42 PM MST, 4 hours 59 minutes before
Special Weather Statement National Weather Service Grand Junction CO 1242 PM MST Wed Feb 3 2021 COZ001>003-032030- Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO- Central Yampa River Basin CO- 1242 PM MST Wed Feb 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO BLANCO COUNTY UNTIL 130 PM MST... At 1240 PM MST, Doppler radar was tracking a shower 24 miles south of Rangely, or 45 miles north of Grand Junction, moving northeast at 40 mph. Small hail...brief heavy snow...and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Rio Blanco County but will impact portions of Highway 139 through 1 PM. This includes Colorado 139 between mile markers 39 and 54. LAT...LON 3961 10891 3973 10899 3995 10854 3972 10837 TIME...MOT...LOC 1940Z 246DEG 34KT 3973 10876 15
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 3:13 AM MST | Winter Storm Warning | GJT | Moffat, Routt | 50 hr |
| Feb 4, 3:13 AM MST | Winter Weather Advisory | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 50 hr |
Nearby
Snow Squall Warnings in Colorado, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.